Hashimotos and Adrenal fatigue

So finally I've been diagnosed other than just having an underactive thyroid, I have Hashimotos and am suffering from Adrenal Fatigue. It's great to know I wasn't imagining it and there's a reason for actually feeling so exhausted - despite my GP insisting that my thyroid levels are always being within range.

I have been tested for Addison's disease today, in case that's that reason why my cortisol levels are so rock bottom. Have also started Adreno max, DHEA, NutriAdrenal, Progesterone Cream amongst a few other supplements.

Anyone else had any joy with these supplements, if so how long before you saw a difference? Or has anyone managed to overcome these conditions? Just want some energy and want to feel 'normal.'

8 Replies

oldestnewest
  • My old gp from 4 years ago Sid I have hashimotos disese, but my new gp says I have hypothyroidisum she has been treating me for a year and I still feel like death. Finally have seen another gp who has ordered lots of blood test and a scan on my throat it feels like something is stuck or a lump, can low thyroxine cause lumps and stuff, dropped from 75 to 50, I am also menopausal and have meneries disease, I am miserable and very low, crying all the time, anxious and panic can't eat makes me feel ill, acid reflux, hyper and hypo lethargy and I mean going to bed for couple of days, not good my libido is nothing, my skin and hair are awful my nails are cracking, the flushing and hot sweats are really bad or I go so cold my temp is sometimes 35.2, I don't know wether I am coming or going. Don't know if hrt is causing this or thyroid or something else, what does adrenal problems symptoms, and I hope you find relief soon, my gp kept saying levels are fine when I know they are not

    Sorry to go on. Good luck.

  • Oh, Scampi, I'm so sorry you're suffering like this with no help.

    Your doctor cannot deny you have Hashi's, it's there in your blood, the antibodies. If you hadn't had antibodies, your other doctor wouldn't have told you you have Hashis. She's obviously a bit short in the logic department!

    However, having said that, it probably wouldn't make any difference to your treatment. Doctors don't know what to do about antibodies, but a lot of people find they lower them by going gluten-free. Have you tried that? Might help. If you don't feel like eating much, it shouldn't be too difficult to go gluten-free, just don't eat anything made with wheat flour.

    Yes, thyroid problems can make you feel as if you have a lump in the throat. It could be a small goitre on the Inside of the throat next to the larynx. I had that before I got diagnosed. I also had a cough, sore throat, lost my voice a lot and had trouble swallowing - choked a lot - could even choke on my own saliva! Getting optimally treated has helped all that.

    Why did you drop from 75 to 50? Was it because of your TSH? Tell your doctor it is wrong to dose by the TSH alone, she needs to see the frees! And 50 is a starter dose, it should be higher.

    OK, now, looking at your symptoms, it would seem to me possible that you have nutritional deficiencies. Which wouldn't be surprising if you have trouble eating, would it. Also, acid reflux... Are you being treated for that? The problem there is that doctors think that acid reflux is caused by too much acid and give you things like proton pump inhibitors, which can make you feel very bad and make your nutritional deficiencies even worse! But the reason for acid reflux usually is too little acid! So they are making a bad problem worse!

    The bad skin, hair and nails would suggest B12 deficiency, the sweats a possible vit D deficiency, and the low températures mean you are not on enough thyroid hormone replacement.

    I think you ought to ask your doctor to test B12, vit D, iron, ferritin and folate, and suppliment when necessary. Also tell her you need an increase in your levo and proper thyroid tests - TSH, FT4 and FT3 - and then we can get a better idea of what is going on. If she won't do all that, then change your doctor! A TSH level in range, does not mean you're fine! (You obviously aren't!)

    If you have adrenal fatigue, it means that your adrenals aren't producing enough cortisol. Your body needs cortisol for all sorts of things and lack of it can make you feel tired and put on weight around your face and middle, and generally feel like you are hypo. Which you are, because without enough cortisol, you can't convert your levo into the necessary T3, which your body is obviously screaming for!

    But one step at a time. Are you taking any suppliments? To feed your adrenals you should take lots of vit C and plenty of salt.

    So, try and get those tests done, and let us know your results, and we can go from there. There is hope, so don't let it get you down too much. OK?

    Hugs, Grey

  • Hey grey goose

    Thank you so much for the very informative reply, it is very much appreciated.

    I have been very hyper and nervous today, swollen tummy and flushed eyes darting everywhere and I look like a frightend rabbit in headlights.

    My body is in such a push pull situation and no one can find out why.

    I have been like this since I was about 14, doctors just kept giving me antidepressants had a very tough time missed loads of school, always sweaty and flushed, again doctors said all part of growing up, had trouble going out was always very shy and nervous.

    Makes me wonder have I always had a problem with my thyroid or adrenals, can't help but think I did.

    Had lots of blood test on mon just waiting for results, seeing ENT about my meneries disease, being refered to endo thank god, about time, and having a scan on throat.

    I can't keep up with the different days up down hot cold confident anxious jittery.

    Need to get sorted I am only 51 and hopefully get on with my life, sick of being sick.

    Thank you.

  • Doctor's are idiots. The reason why is probably your antibodies messing you about. If they gave you a decent dose of thyroid hormone to suppress your TSH, you probably wouldn't have these problems.

    It's very possible that you did have thyroid and adrenal problems in your teens. I know I did. And even earlier.

    Hope you do get your nutrients tested, because that could be a big part of the problem.

    Hugs, Grey

  • Yes I take nutri adrenal supplements and found them to be a big help - also nutri thyroid. For the past month I have also been prescribed t3 and gone down hill a bit but not as bad as when on Levo. would happily go back to the supplements only but having a hemilobectomy tomorrow so it is likely I will be more dependent on thyroid medication.

    I was tested for Addison's which I didn't have but had low cortisol production. Think my adrenals were on the floor and they are slowly coming back but it takes time.

    The other thing I found that helped was some gentle walking each day (about 20 mins) - I know sounds counter intuitive and always felt too tired to go out but always felt better after.

  • Thanks Churchie. It's good to hear you're feeling better. If you don't mind me asking, how long did it take for you to begin to feel better on the adrenal supplements? I ask as I'm so tired and it's making me feel so unwell, I just want to curl up and cry.

    My adrenals are on the floor too, but my Dr says my T3 is good and the issue seems to be adrenals, so he's treating this. I've had to go provate to get to the root of my problems but am so desperate to see some recovery or feel a little better.

    Thanks for taking the time to reply. I've been training hard in the gym with weights - am desperate to shift weight but nothing has come off & the following day I feel absolutely wiped out. Hope your treatment goes well tomorrow.

  • To be honest I'm not sure as it happened slowly but I came off them for 2 weeks in September to have the synacthen test as I didn't want them to change the result and I really missed them - felt a lot more tired. My blood tests really showed that they made a difference too.

    I really recommend reading dr Peatfields book how to keep your thyroid healthy. It explains a lot about the adrenals in there and I certainly identified with what was said.

    Another thought you might find that your exercise is making matter worse. I seem to remember it saying that strenuous exercise puts too much stress on the adrenals and is counter productive. there is a whole chapter on how to bring them back to health but the main thrust is that you have to be patient and go easy on your body. Best of luck

  • Hi Churchie, I hope your procedure has gone well and you're resting.

    When you have a mo, do you mind telling me how long you have been taking the adreno supplements overall? I would really like to gauge how long it takes for the supplements to work or show some evidence of improvement.

    Thanks.

You may also like...